Hail, Tuscarawas
- When
- June 27, 12:17 PM EST
- Where
- Tuscarawas County, Port Washington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -81.520
Dime to nickel-sized hail was reported, along with a few downed small branches.
Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized wind damage in areas to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized wind damage in areas to the east. A few reports of flooding were received as well, as storms were able to train east-west along the boundary and create localized heavy rainfall totals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 10:49 AM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 1149 AM EDT Sat Jun 27 2020 .SYNOPSIS... Showers and thunderstorms this weekend will be followed by drier conditions and above-average temperature through the first half of next week. && .NEAR TERM /THROUGH TONIGHT/... As anticipated, morning convection in the I-80 corridor has complicated the convective forecast today, in that instability may be eradicated in some areas from morning showers while cloud cover inhibits heating elsewhere. Nevertheless, a region of modest clearing coincides with gusty swly wind advecting higher-moisture air into the upper Ohio Valley, with guidance/sfc analysis suggesting a density discontinuity (residual outflow boundary) enhancing confluence/convergence from near IDI- BTP-BVI. A secondary pocket of heating in the ZZV area also may prove favorable for convective development. The thermodynamic environment outside of regions of worked-over air is characterized by steeper-than-usual low-/mid-level lapse rates, with deep moisture to H5 and high PWAT in excess of 1.5" amid increasing DCAPE. This combination is a recipe for precipitation loading in updrafts and subsequent potential for downbursts. Lift associated with a MCV that will move into ern OH should help with convective initiation by this afternoon. Limiting factors include the above complications, in addition to a convective temperature in the low 80s leading to initiation prior to typical peak heating. CAMs are struggling to depict the convective evolution well given the expected weak synoptic forcing for ascent, so therefore will rely on the forecasted position of the confluence zone and heating pockets to focus storm development this afternoon. Fast storm movement ordinarily would offset a hydrologic concern despite the high PWAT, but storm movement parallel to the initiating boundary could spell training storms. Therefore, a concern for potential flash flooding remains especially south of a line from IDI-PHD. Storm coverage should wane this evening and shift swd overnight as outflows influence their development. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Outflow from Sat convection will leave a density discontinuity draped across the forecast area, particularly near the I-70 corridor. Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS ridge, heating of a continued moist airmass and convergence along the lingering discontinuity will support renewed afternoon tstm development on Sun. Coverage should be limited, but focused in nrn WV. Given little anticipated change in the airmass, damaging wind gusts will once more be possible. However, nwly flow aloft will limit training potential and its attendant flash flood threat. The storm threat will transition swd on Mon into WV, with very low risk of active wx given the ultimate position of Sun storms' outflow and a transition of mid-level flow to nly. Overall, increasing warmth during this time can be expected as progressively greater insolation ensues. && .LONG TERM /TUESDAY THROUGH FRIDAY/... GFS Ensemble gives moderate confidence in the dominance of a mid- level ridge amplifying in the Midwest for much of next week, leading to continued warmth and limited potential for storms. A brief wwd shift in the ridge during mid-week may support an increase in chances for showers, but dry and warm conditions are anticipated otherwise. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... VFR conditions across most of the forecast area will be in place to begin the period with the exception of a few terminals impacted from the convection overnight from a dying MCS. A remnant boundary will be in place right cross central OH and into central PA. As destabilization occurs, showers and thunderstorms will begin to restrict flight conditions beginning at around 18Z and continue into the overnight. Brief improvements in conditions are possible through the day in between convection but overall conditions will begin to deteriorate from 21Z on. With the presence of a boundary, gradient winds will still allow some 20 knot gusts from the southwest today. Winds will decouple in most spots after 00Z. .Outlook... Restriction potential should continue through Sun as a cdfnt completes its passage. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && Update...Kramar
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Sat Jun 27 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-280715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Sat Jun 27 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe thunderstorms with damaging winds will be possible this afternoon and evening. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Dime to nickel-sized hail was reported, along with a few downed small branches.
Flooding was reported over Steubenville Avenue at 3rd Street.
Flooding was reported along Beeham Run Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905233, 905231, 905232.